Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 242, NWS Topeka, KS

October 12, 2011Geary County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 12, 2011, 3:11 AM CDT for Geary County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2011, 3:11 AM CDT (08:11 UTC)
Expired
Oct 12, 2011, 3:30 AM CDT
In force
19 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Geary County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KTOP 120811
SVRTOP
KSC061-120830-
/O.NEW.KTOP.SV.W.0242.111012T0811Z-111012T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT WED OCT 12 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 330 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF GRANDVIEW PLAZA...OR 7 MILES    
  SOUTH OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH. A SECOND      
  SEVERE THUNDERSTORM WAS LOCATED IN NORTHEAST JUNCTION              
  CITY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANDVIEW PLAZA...
  JUNCTION CITY...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 298 AND 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3893 9684 3909 9681 3909 9675 3908 9674
      3909 9672 3909 9671 3907 9670 3907 9665
      3897 9655 3887 9676 3887 9680
TIME...MOT...LOC 0810Z 223DEG 23KT 3894 9678
WIND...HAIL <50MPH 1.00IN

$$

BARJENBRUCH
2 follow-up statements
481 
WWUS53 KTOP 120824
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
324 AM CDT WED OCT 12 2011

KSC061-120830-
/O.CON.KTOP.SV.W.0242.000000T0000Z-111012T0830Z/
GEARY-
324 AM CDT WED OCT 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL GEARY COUNTY...

AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL GEARY COUNTY...OR 7 MILES
SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GEARY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3899 9657 3890 9674 3897 9679 3907 9670
      3907 9665
TIME...MOT...LOC 0824Z 223DEG 23KT 3900 9669
WIND...HAIL <50MPH 1.00IN

$$

BARJENBRUCH
104 
WWUS53 KTOP 120838
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT WED OCT 12 2011

KSC061-120849-
/O.EXP.KTOP.SV.W.0242.000000T0000Z-111012T0830Z/
GEARY-
338 AM CDT WED OCT 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEARY COUNTY HAS
EXPIRED...

AT 339 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS EXPIRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3899 9657 3890 9674 3897 9679 3907 9670
      3907 9665
TIME...MOT...LOC 0824Z 223DEG 23KT 3900 9669

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 11:57 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 11, 11:57 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT TUE OCT 11 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TONIGHT AND WEDNESDAY)...

19Z WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWS A MID/UPPER LEVEL
TROUGH MOVING THROUGH THE WESTERN HIGH PLAINS WITH SOUTHWESTERLY
FLOW OVER THE FORECAST AREA. WATER VAPOR AND VISIBLE SATELLITE
IMAGERY SHOWS A BAND OF LOW CLOUDS ACROSS WEST CENTRAL KANSAS. THESE
CLOUDS APPEAR TO BE ISENTROPICALLY LIFTED ALONG THE 305K PRESSURE
SURFACE. AS THE MAIN SHORTWAVE APPROACHES THE AREA TONIGHT EXPECT
THE ISENTROPIC LIFT ALONG THE AFOREMENTIONED 305K SURFACE TO
INCREASE. AS A RESULT OF THE BETTER LIFT EXPECT RAIN SHOWERS TO
BEGIN ACROSS THE WESTERN ZONES BETWEEN 00Z AND 06Z TONIGHT THEN
SPREAD EASTWARD OVERNIGHT. AROUND 400 TO 500 J/KG OF ELEVATED
INSTABILITY WILL ALSO BE PRESENT SO SOME DEEPER CONVECTION MAY OCCUR
AND BRING A FEW RUMBLES OF THUNDER SHOULD PARCELS REALIZE SOME OF
THIS POTENTIAL. SEVERE WEATHER IS NOT EXPECTED SINCE THE INSTABILITY
LOOKS RATHER MEAGER...AND DEEP LAYER BULK SHEAR VECTORS INDICATE
LITTLE MORE THAN 20 KNOTS OF SHEAR. SO ALTHOUGH SOME THUNDERSTORMS
MAY FORM...EXPECT ONLY VERY SMALL HAIL AND POSSIBLY SOME GUSTY WINDS
AS THE EXTENT OF THE THREAT FOR TO NIGHTS STORMS. EXPECT THE SYSTEM
TO DEPART QUICKLY AS FAIRLY STRONG ISENTROPIC DOWNGLIDE AND LARGE
SCALE SUBSIDENCE SERVE TO ABRUPTLY END PRECIPITATION ON THE BACKSIDE
OF THE PRECIP BAND. SKIES WILL GRADUALLY CLEAR THROUGHOUT THE DAY ON
WEDNESDAY...AND TEMPERATURES SHOULD REBOUND BACK INTO THE LOWER TO
MID 70S. WENT WITH SLIGHTLY COOLER TEMPS IN THE WESTERN ZONES AS A
COOL FRONT WILL ENCROACH THE AREA FROM THE NORTHWEST. EXPECT
PERSISTENT NORTHWESTERLY WINDS TO PICK UP POST FRONTAL PASSAGE AND
BECOME RATHER GUSTY ON WEDNESDAY WITH SUSTAINED WINDS AROUND 20 TO
25 MPH AND GUSTS OF UP TO 30 TO 35 MPH. JL

WED NIGHT THROUGH NEXT TUESDAY...BREEZY NORTHWEST WINDS USHERED
IN BY DEPARTING LONGWAVE TROF WILL ALSO MAKE FOR COOLER HIGHS ON
THURSDAY...RIGHT AROUND THE 70F MARK. SECONDARY LOW DROPS INTO THE
UPPER TROF OVER THE EAST COAST AND BRINGS IN ANOTHER CANADIAN HIGH
ON FRIDAY...SO EXPECT LITTLE CHANGE IN TEMPERATURES. EASTERN
SYSTEM BEGINS TO LIFT INTO SATURDAY AND SOUTHERLY FLOW RETURNS
ACROSS THE PLAINS ALONG WITH A MORE ZONAL UPPER FLOW PATTERN.
SHOULD GET HIGH TEMPERATURES BACK INTO THE MIDDLE 70S SATURDAY AND
SUNDAY BEFORE THE NEXT FRONT COMES THROUGH MONDAY WITH A STRONGER
PUSH INTO TUESDAY. TEMPERATURES MAY HOLD AROUND 70 INTO MONDAY BUT
WOULD DROP INTO THE 60S TUESDAY IF THE PATTERN HOLDS. CHANCES FOR
PRECIPITATION ARE LIMITED AND KEPT A SLIGHT CHANCE MONDAY INTO
MONDAY NIGHT. 67

&&

.AVIATION...

SHORTWAVE TROUGH NOW MOVING THROUGH CENTRAL KS AND IS GENERATING
CONVECITON AS THE ASSOCIATED LOW LEVEL VEERING TRANSLATES THE
MOISTURE AND INSTABILITY AXIS EASTWARD. HAVE CARRIED VCSH AND ADDED
TEMPO MVFR VSBYS GROUPS FOR EMBEDDED THUNDER UNTIL 10Z THEN
GRADUALLY VEERED SFC WINDS AND DECREASED SHOWER POTENTIAL THROUGH
MID MORNING AS FRONT/SHORTWAVE TROUGH MOVES THROUGH AS CIGS RISE
AGAIN. EITHER WAY...VFR CIGS EXPECTED TO STAY ABOVE 4KFT WITH
GUSTY WEST WINDS USHERING DRIER AIR INTO THE TAF SITES AFT 16Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 12, 12:36 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1236 AM CDT WED OCT 12 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-130545-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1236 AM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA
OVERNIGHT. THE MAIN HAZARDS FROM THE STRONGEST STORMS WILL BE
HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORNING THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS
EARLY WILL MOVE EAST OF THE AREA BY AFTERNOON. A FEW OF THE
STORMS COULD BE STRONG.

THE NEXT CHANCE FOR THUNDERSTORMS COMES INTO THE AREA NEXT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 11, 11:56 PM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT TUE OCT 11 2011

KSZ021-034-035-120545-
CLAY-DICKINSON-OTTAWA-
1156 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...
SOUTHWESTERN CLAY AND NORTHWESTERN DICKINSON COUNTIES...

THROUGH 1245 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHWESTERN CLAY AND NORTHWESTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BENNINGTON...NILES...MANCHESTER...TALMAGE AND LONGFORD.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3923 9734 3899 9718 3895 9740 3895 9768
      3904 9773
TIME...MOT...LOC 0456Z 248DEG 25KT 3899 9761
Special weather statement, Oct 12, 12:57 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT WED OCT 12 2011

KSZ035-120615-
DICKINSON-
1257 AM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...

THROUGH 115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TALMAGE. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 271 COULD ALSO BE AFFECTED.

&&

LAT...LON 3893 9738 3896 9737 3903 9737 3908 9735
      3901 9719 3886 9737 3887 9738 3891 9738
      3893 9739
TIME...MOT...LOC 0557Z 211DEG 22KT 3895 9735
Local storm report, Oct 12, 12:58 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             6 NE TALMAGE            39.09N 97.18W
10/12/2011  E0.88 INCH       DICKINSON          KS   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL WITH SOME NICKEL SIZE. NEARLY
            COVERED THE GROUND.

&&

BARJENBRUCH
Special weather statement, Oct 12, 1:59 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
159 AM CDT WED OCT 12 2011

KSZ021-120715-
CLAY-
159 AM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN CLAY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND FREQUENT LIGHTNING. THE STRONG THUNDERSTORM WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF CLAY COUNTY.

&&

LAT...LON 3934 9719 3924 9701 3913 9715 3913 9730
      3917 9732
TIME...MOT...LOC 0659Z 223DEG 17KT 3919 9719
Special weather statement, Oct 12, 3:00 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT WED OCT 12 2011

KSZ036-037-120815-
GEARY-MORRIS-
300 AM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS AND SOUTH
CENTRAL GEARY COUNTIES...

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHERN MORRIS AND SOUTHERN GEARY COUNTIES.
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND FREQUENT LIGHTNING. THE STRONG THUNDERSTORM WILL AFFECT WHITE
CITY AND RURAL AREAS OF MORRIS AND GEARY COUNTIES.

&&

LAT...LON 3873 9681 3883 9690 3887 9689 3887 9693
      3899 9678 3880 9664
TIME...MOT...LOC 0759Z 226DEG 25KT 3881 9677

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:56 PM CDTSpecial Weather StatementTOPOttawa49 min
Oct 12, 12:57 AM CDTSpecial Weather StatementTOPDickinson18 min
Oct 12, 1:59 AM CDTSpecial Weather StatementTOPClay16 min
Oct 12, 3:00 AM CDTSpecial Weather StatementTOPGeary15 min
Oct 12, 3:14 AM CDTSpecial Weather StatementTOPLyon16 min
Oct 12, 3:48 AM CDTSpecial Weather StatementTOPMorris12 min
Oct 12, 5:25 PM CDTSpecial Weather StatementTOPWabaunsee35 min
Oct 12, 5:30 PM CDTSpecial Weather StatementTOPOsage30 min
Oct 12, 6:00 PM CDTSpecial Weather StatementTOPOsage30 min
Oct 12, 6:26 PM CDTSpecial Weather StatementTOPLyon34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.